If you consume cannabis flower, then you should be aware of common opioid overdose symptoms.
Opioid overdose? But marijuana does not contain opioids?!
There have been dozens of reports, however, from Connecticut since July 2021 involving patients who exhibited opioid overdose symptoms and required naloxone, a medication that rapidly reverses an overdose, for revival.
The patients all denied any opioid use and admitted to only smoking marijuana.
A recent lab test confirmed marijuana seized in that state tested positive for fentanyl. It may be the first reported lab confirmation in the United States.
Fentanyl is a powerful synthetic opioid that is similar to morphine, but is 50 to 100 times more potent.
Common symptoms of opioid overdose include slow breathing, constricted pupils, unresponsiveness or blue skin from poor circulation. Respiratory failure can lead to hypoxia, a dangerous decrease in the amount of oxygen that reaches the brain. Hypoxia can lead to a coma, permanent brain damage and even death.
Know the signs of an opioid overdose, do not consume marijuana alone and have some naloxone on hand.
If you or someone with you is experiencing these symptoms, then call 911 immediately.
You will be protected under Iowa’s Good Samaritan Law.